[Skip to Content]
[Skip to Content Landing]
Article
October 1984

Continuous Naloxone Infusion in Pediatric Narcotic Overdose

Author Affiliations

From the Departments of Pediatrics, University of Maryland School of Medicine (Dr Lewis) and Sinai Hospital of Baltimore (Dr Takai), and the Maryland Poison Center, University of Maryland School of Pharmacy (Drs Klein-Schwartz, Benson, and Oderda), Baltimore. Dr Lewis is now with the Marshall University School of Medicine, Huntington, WVa.

Am J Dis Child. 1984;138(10):944-946. doi:10.1001/archpedi.1984.02140480046014
Abstract

• A 31-month-old girl required constant intravenous (IV) infusion of naloxone hydrochloride to treat codeineinduced respiratory and CNS depression. The infusion rate was 0.4 mg/hr (27 μg/kg/hr) over nine hours, without apparent side effects or evidence of toxic effects, for a total naloxone hydrochloride dose of 4.1 mg (280 μg/kg). Constant naloxone hydrochloride infusion at an initial rate of 0.4 mg/hr in pediatric narcotic poisoning should be considered if the patient responds inadequately to an initial 0.01-mg/kg bolus, requires repeated administration to reverse narcotic-induced effects, or has ingested long-acting agents. Continuous IV naloxone infusion is a convenient, safe, and effective method to treat narcotic overdose.

(AJDC 1984;138:944-946)

×